Chemotherapy: gemcitabine toxicity: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Chemotherapy: gemcitabine toxicity

Sample item

A 62-year-old man with pancreatic adenocarcinoma receives several cycles of chemotherapy and develops microangiopathic haemolytic anaemia, thrombocytopenia and renal failure. Which drug is the most likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Gemcitabine

Gemcitabine, a deoxycytidine analogue and standard drug in pancreatic cancer, can cause thrombotic microangiopathy with haemolytic uraemic syndrome. It also causes myelosuppression and flu-like symptoms. Mitomycin is another cause of this syndrome.

Option by option

  • A. Gemcitabine (correct)

    Correct. Gemcitabine can cause haemolytic uraemic syndrome.

  • B. Vincristine

    Vincristine causes neuropathy and constipation rather than haemolytic uraemia.

  • C. Methotrexate

    Methotrexate causes mucositis, myelosuppression and renal tubular crystal injury.

  • D. Cytarabine

    Cytarabine causes myelosuppression and cerebellar toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Gemcitabine. Gemcitabine, a deoxycytidine analogue and standard drug in pancreatic cancer, can cause thrombotic microangiopathy with haemolytic uraemic syndrome.

Why is "Vincristine" not the answer?

Vincristine causes neuropathy and constipation rather than haemolytic uraemia.

Why is "Methotrexate" not the answer?

Methotrexate causes mucositis, myelosuppression and renal tubular crystal injury.

Why is "Cytarabine" not the answer?

Cytarabine causes myelosuppression and cerebellar toxicity.

What concept does this question test?

It tests Chemotherapy: gemcitabine toxicity in Pharmacology. It also causes myelosuppression and flu-like symptoms. Mitomycin is another cause of this syndrome.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Chemotherapy: gemcitabine toxicity?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.